Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 299, NWS Morristown, TN

July 21, 2003Meigs County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 21, 2003, 5:19 PM EDT for Meigs County, Tennessee. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2003, 5:19 PM EDT (21:19 UTC)
Expired
Jul 21, 2003, 6:00 PM EDT
In force
41 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Meigs County, TN

The radar

The Northeast Alabama radar (KHTX), 128 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 4:50 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1467 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1467 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

129 
WUUS54 KMRX 212119
SVRMRX
TNC121-212200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
519 PM EDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MEIGS COUNTY IN EAST TENNESSEE

* UNTIL 600 PM EDT

* AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR BIG SPRING...OR 11 MILES SOUTHEAST OF
  DAYTON...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DECATUR AROUND 540 PM EDT
  8 MILES SOUTHEAST OF PEAKLAND AROUND 600 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES...
  AND DAMAGE CHIMNEYS AND TV ANTENNAS.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.

LAT...LON 3539 8502 3533 8491 3565 8462 3572 8470

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:21 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 21, 3:21 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
ISSUED BY NASHVILLE TN
315 PM EST WED MAR 26 2003

LATEST ANALYSIS SHOWING SURFACE FRONT STILL BACK THROUGH IL/MO...
WITH WELL DEFINED TROF AXIS DOWN INTO MIDDLE TN. 12Z RAOBS SHOWING
ML/UL TROF AXES VERY CLOSE TO SURFACE-LL BOUNDARY. LINGERING
COMPLEX CONTINUES TO MOVE JUST NORTH OF THE AREA...WITH BAND OF
STRONG-SEVERE TSTORMS DEVELOPING ALONG TROF ON SOUTHWEST FLANK.

COLD FRONT EXPECTED TO CONTINUE DRIVING EASTWARD AS ML/UL FLOW
STRENGTHENS FROM CARVING STRONG UPPER JET. MAIN FRONTAL BOUNDARY
PROGGED NEAR BNA AROUND 18Z OR SO TUE...AND THEN TO NEAR THE TYS
VICINITY TUESDAY EVENING...BUT THEN SLOWING SOME. SERIES OF SHORTWAVE
ENERGY ALOFT WILL KEEP AREA UNDER MODERATE-GOOD INSTABILITY...
WITH FORCING ENHANCED BY LL BOUNDARIES TUESDAY/TUESDAY NIGHT.
WILL GO WITH CATEGORICAL POPS ACROSS THE BOARD. FOR TONIGHT HOWEVER
...INDICATIONS ARE THAT CONVECTION CURRENTLY OCCURRING ACROSS THE
MID-STATE WILL HOLD TOGETHER AND PUSH ACROSS EAST TN. WILL CONTINUE
LIKELY POPS AS ARE RUNNING.

THINGS SHOULD BEGIN TO DRY SOME WEDNESDAY BUT FRONT AND SEMI-DEEP
MOISTURE STILL IN THE VICINITY. WHILE POPS NOT EXPECTED TO BE QUITE
AS HIGH...SCATTERED POPS STILL LOOK TO BE NEEDED...WITH FURTHER
DECREASED POPS WEDNESDAY NIGHT.

PRELIMINARY NUMBERS FOLLOW:
CHA 71/85/68/81 7884
TYS 70/83/66/79 7884
TRI 67/80/63/78 7885
OQT 70/83/66/79 7885

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.
Hazardous weather outlook, Jul 21, 5:00 AM EDT, 12 hours 19 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-220900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...

A MODERATELY UNSTABLE AIRMASS WILL BE IN PLACE ACROSS THE SOUTHERN
APPALACHIAN REGION TODAY...AS AN UNSEASONABLY STRONG COLD FRONT MOVES
TOWARD THE AREA. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY
LATE THIS AFTERNOON...BECOMING MORE NUMEROUS TONIGHT. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE...WITH THE MAIN THREATS BEING
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL UP TO THE SIZE OF A
QUARTER AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

THIS STRONG COLD FRONT WILL MOVE INTO THE AREA ON TUESDAY...BRINGING
ANOTHER CHANCE FOR SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND AGAIN ON TUESDAY.

STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:16 PM EDTSevere Thunderstorm WarningMRXBledsoe, Rhea44 min
Jul 21, 5:16 PM EDTSevere Thunderstorm WarningMRXMcMinn59 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.